Georgia, 2007

Hail in Georgia, December 28, 2007

December 28, 2007 · NWS FFC · 1 event in 1 county or zone

A strong cold front was approaching the area from the west early on the 28th. A deep upper-level trough was moving into the mid-south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong cold front was approaching the area from the west early on the 28th. A deep upper-level trough was moving into the mid-south. Unusually warm, moist Gulf air was present over the region in advance of these systems. Widespread showers and thunderstorms spread across the area from the southwest early in the day and moved rapidly northeast, bringing beneficial rains to much of north and central Georgia. However, an isolated severe thunderstorm was reported in west central Georgia in Heard county before daybreak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 28, 4:55 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Dec 28, 4:55 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
455 AM EST FRI DEC 28 2007

.SHORT TERM /TODAY THROUGH SUNDAY/...
A VERY DYNAMIC WEATHER PATTERN ON TAP FOR THE REGION OVER THE
NEXT 72 HOURS. LATEST SURFACE MAP SHOWS AN AREA OF LOW PRESSURE
OVER SE TX AND A WARM FRONT EXTENDING EASTWARD ALONG THE GA AND FL
STATE LINE. A VIGOROUS UPPER DISTURBANCE KICKING OUT OF OK/TX THIS
MORNING WILL DRIVE THE SURFACE LOW NEWD INTO THE OHIO VALLEY BY
MID-LATE AFTERNOON. THIS WILL PUSH THE WARM FRONT NORTHWARD ACROSS
THE STATE BY EARLY AFTERNOON...PLACING MUCH OF GA IN A WARM...MOIST
AND MODERATELY UNSTABLE AIRMASS. THIS COUPLED WITH AN APPROACHING
COLD FRONT...A STRONG DIFFLUENT UPPER JET AND A 40-50KT MID LEVEL
JET CLIPPING NW GA DURING THE AFTERNOON-EARLY EVENING HOURS WILL
BRING A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TO MAINLY WEST CENTRAL
AND NW GA LATER TODAY-EVENING. AT THIS TIME...IT APPEARS THE GREATER
RISK WILL BE GENERALLY ALONG AND WEST OF COLUMBUS TO ATLANTA TO
CANTON TO CHATTANOOGA LINE. ALTHO CAPES AND LIS REMAIN RATHER LOW
(100-300 CAPE & ZERO TO -1 LI)...LOW LEVEL SHEAR AND HELICITY VALUES
WILL BE VERY HIGH (200-400 HELICITY)...RESULTING IN THE POTENTIAL
FOR ISOLATED SUPERCELL THUNDERSTORMS. THE MAIN RISK WILL LIKELY BE
LARGE HAIL AND/OR DAMAGING WINDS...ALTHO WITH THOSE HIGH
SHEAR/HELICITY VALUES...AN ISOLATED TORNADO CANNOT BE RULED OUT.
THIS THREAT WILL BE GREATEST BETWEEN NOON AND 8 PM THIS
AFTERNOON-EVENING...AND SHOULD QUICKLY DIMINISH BY MID EVENING AS
THE UPPER SHORTWAVE AND SURFACE LOW PUSH FAR TO THE NNE. THE COLD
FRONT GETS STRETCHED OUT AND WILL SLOWLY PUSH ACROSS THE STATE THRU
SATURDAY MORNING. WIDESPREAD RAINFALL AMOUNTS WITH THIS FIRST SYSTEM
SHOULD BE ANYWHERE FROM 0.5 TO 1.0 INCH. AN OVER RUNNING RAIN EVENT
QUICKLY SETS UP FOR SUNDAY AS ANOTHER VIGOROUS UPPER SHORTWAVE
PUSHES ACROSS THE SOUTH AND DRIVES ANOTHER SURFACE LOW ACROSS SOUTH
GA ON SUNDAY. SHOULD SEE MAINLY A COOL...STABLE RAIN...BUT WOULD NOT
BE SURPRISED TO SEE SOME ELEVATED THUNDERSTORMS ACROSS NORTH AND
CENTRAL GA...WITH POSSIBLY SURFACE BASED STORMS FURTHER SOUTH. HAVE
NOT MENTIONED THUNDERSTORMS AT THIS TIME...BUT WILL MONITOR THAT
POTENTIAL CLOSELY AS SUNDAY APPROACHES. WIDESPREAD RAINFALL TOTALS
FOR SUNDAY SHOULD BE AROUND 0.75 TO 1.50 INCHES WITH ISOLATED HIGHER
AMOUNTS POSSIBLE. OTHERWISE...HAVE LEANED TOWARD THE COOLER FWC
NUMBERS FOR HIGHS TODAY WITH CLOUDS ALREADY IN PLACE AND RAIN
QUICKLY APPROACHING FROM AL. THEN LEANED TOWARD THE MAV NUMBERS THRU
THE WEEKEND.

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A COOL DOME OF HIGH PRESSURE SETTLES OVER THE REGION SUNDAY NIGHT
AND MONDAY...THEN GETS REINFORCED EARLY TUESDAY AS A BLAST OF COLD
AIR OUT OF CANADA SWEEPS INTO THE AREA. COULD SEE A FEW FLURRIES
IN THE MOUNTAINS JUST BEHIND THE FRONT EARLY TUESDAY MORNING...THEN
AGAIN TUESDAY NIGHT AS A STRONG UPPER DISTURBANCE TRAVERSES THE
DEEP SOUTH WITH COLD TEMPS IN THE 20S IN PLACE. AT THIS TIME...IT
APPEARS LACK OF MOISTURE WILL HINDER ANY SIGNIFICANT ACCUMULATIONS.

&&

.AVIATION...UPDATED...
DIFFICULT TAF FORECAST FOR TODAY. IFR-LIFR CEILINGS OVER MUCH OF
AREA WITH MVFR VSBYS DUE TO DRIZZLE AND FOG. SHOWERS/THUNDERSTORMS
APPROACHING FROM THE SW. UNSURE HOW THIS WILL AFFECT THE CEILINGS
AND AM PLANNING TO KEEP CONDITIONS ON THE LOW SIDE FOR NOW. SOME
IMPROVEMENT LATER TODAY TO MVFR OR POSSIBLY VFR IN ADVANCE OF
CONVECTIVE ACTIVITY WITH APPROACHING COLD FRONT. ESE WINDS 5 TO 10
KTS BECOMING S LATER TODAY AROUND 10 KTS. BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          58  50  66  42  53 /  80  60  10  70  80
ATLANTA         58  46  60  44  51 /  80  50  10  70  80
BLAIRSVILLE     55  39  59  35  50 / 100  70  10  50  70
CARTERSVILLE    61  42  59  36  53 / 100  60  10  70  70
COLUMBUS        67  53  67  48  57 /  60  50  20  80  70
GAINESVILLE     54  46  62  42  50 /  90  60  10  60  70
MACON           68  53  68  49  57 /  50  40  20  70  70
ROME            63  43  63  37  57 / 100  50  10  60  60
PEACHTREE CITY  65  45  61  41  53 /  80  50  10  80  80
VIDALIA         72  57  70  54  62 /  20  20  30  60  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

39
Hazardous weather outlook, Dec 28, 5:00 AM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EST FRI DEC 28 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EST FRI DEC 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING
OVER PARTS OF NORTH AND CENTRAL GEORGIA.
ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED THIS MORNING.

.SYNOPSIS...
A DEVELOPING LOW PRESSURE SYSTEM OVER THE SOUTHERN PLAINS WILL BRING
A COLD FRONT TO THE TENNESSEE VALLEY AND FAR NORTHWEST GEORGIA LATE
TODAY OR EARLY EVENING AND ACROSS THE AREA TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS AND TORNADOES. SMALL HAIL WILL ALSO BE POSSIBLE. THE MOST
LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE ALONG AND WEST OF A
LINE FROM THE GEORGIA...TENNESSEE...NORTH CAROLINA BORDER TO
ATLANTA TO COLUMBUS...LATER THIS AFTERNOON AND EVENING.

.DISCUSSION...
A SHORT WAVE WILL MOVE TO THE AREA THIS MORNING CAUSING ISOLATED TO
SCATTERED THUNDERSTORMS. THEN...STRONG WINDS AND VERTICAL WIND SHEAR
IN THE LOWER LEVELS OF THE ATMOSPHERE WILL BE ASSOCIATED WITH THE
APPROACH OF A COLD FRONT LATER TODAY. CAPES WILL INCREASE TO 500 OR
LESS. THIS WILL ALLOW FOR THE POTENTIAL FOR ISOLATED SEVERE
THUNDERSTORMS TO PRODUCE STRONG WINDS OR TORNADOES LATE TODAY AND
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER ACTIVATION
IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS AND EMERGENCY
MANAGERS SHOULD MONITOR THE SITUATION.

BDL

In the hours before

Special weather statement, Dec 28, 4:39 AM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
439 AM EST FRI DEC 28 2007

GAZ102-103-281030-
439 AM EST FRI DEC 28 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
WEBSTER AND STEWART COUNTIES UNTIL 530 AM EST...

AT 439 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS WITH A FEW STRONG EMBEDDED THUNDERSTORMS EXTENDING FROM JUST
SOUTH OF FLORENCE MARINA STATE PARK TO ABOUT 6 MILES SOUTHEAST OF
WESTON...AND MOVING NORTH AT 35 MPH.

WIND GUSTS OF 40 MPH...SMALL HAIL AND OCCASIONAL CLOUD TO GROUND
LIGHTNING ARE POSSIBLE AS THESE STORMS MOVE ACROSS WEBSTER AND
STEWART COUNTIES THROUGH 530 AM EST. SOME LOCATIONS IN THE PATH OF
THE STORM INCLUDE TROUTMAN...WESTVILLE...PROVIDENCE CANYON STATE
PARK...FLORENCE MARINA STATE PARK...WESTON...LUMPKIN...DUMAS...
RICHLAND...PRESTON...LOUVALE AND BROOKLYN.
Special weather statement, Dec 28, 5:09 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
509 AM EST FRI DEC 28 2007

GAZ090-281045-
509 AM EST FRI DEC 28 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
CHATTAHOOCHEE COUNTY UNTIL 545 AM EST...

AT 509 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JAMESTOWN...AND MOVING NORTHEAST AT 35 MPH.

WIND GUSTS OF 40 MPH...SMALL HAIL AND OCCASIONAL CLOUD TO GROUND
LIGHTING ARE POSSIBLE AS THIS STORM MOVES ACROSS CHATTAHOOCHEE
COUNTY THROUGH 545 AM EST. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE JAMESTOWN...RENFROE...MANTA AND CUSSETA.
Special weather statement, Dec 28, 5:12 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
512 AM EST FRI DEC 28 2007

GAZ092-093-281045-
512 AM EST FRI DEC 28 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
SCHLEY AND MACON COUNTIES UNTIL 545 AM EST...

AT 512 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS AND THUNDERSTORMS EXTENDING FROM NEAR WALLS
CROSSING TO ABOUT 8 MILES SOUTH OF OGLETHORPE...AND MOVING NORTHEAST
AT 40 MPH.

WIND GUSTS OF 40 MPH...SMALL HAIL AND OCCASIONAL CLOUD TO GROUND
LIGHTNING ARE POSSIBLE AS THESE STORMS MOVE ACROSS SCHLEY AND MACON
COUNTIES THROUGH 545 AM EST. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE LA CROSSE...ELLAVILLE...WALLS CROSSING...
FOUNTAINVILEE...MURRAYS CROSSROADS...OGLETHORPE...MONTEZUMA...IDEAL
AND GARDEN VALLEY.
Special weather statement, Dec 28, 5:55 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
555 AM EST FRI DEC 28 2007

GAZ052-053-066-281200-
555 AM EST FRI DEC 28 2007

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS AND OCCASIONAL CLOUD
TO GROUND LIGHTNING IN TROUP...HEARD AND COWETA COUNTIES UNTIL 700
AM EST...

AT 555 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST SOUTHWEST OF GLENN IN HEARD COUNTY AND
MOVING NORTHEAST AT 35 MPH.

WIND GUSTS OF 40 MPH...BRIEF HEAVY DOWNPOURS AND OCCASIONAL CLOUD TO
GROUND LIGHTNING ARE LIKELY AS THIS STORM MOVES ACROSS TROUP...HEARD
AND EVENTUALLY INTO COWETA COUNTIES THROUGH 700 AM EST. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE GLENN...WARESVILLE...
TEXAS... HARRISONVILLE...FRANKLIN...HOGANSVILLE...COOKSVILLE...
CORINTH...HANDY...GRANTVILLE...STEPHENS CROSSROADS...MORELAND...
SARGENT...AND NEWNAN.

The radar

The Atlanta radar (KFFC), 50 km away, was scanning. The volume nearest the first event began at 11:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Heard

When
December 28, 6:20 AM EST to 6:25 AM EST
Where
Heard County, Franklin to 2 mi E of Franklin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.280, -85.100

A storm spotter observed nickel-sized hail in the Franklin area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65520.